Drug-Induced Neurologic Conditions

Tammie Lee Demler, BS, PharmD, MBA, BCPP

Disclosures

US Pharmacist. 2014;39(1):47-52. 

In This Article

Neuroleptic Malignant Syndrome

Neuroleptic malignant syndrome (NMS) is a drug-induced neurologic disorder caused by neuroleptic and antipsychotic drugs. Muscular rigidity, autonomic instability, fever, and changes in cognition (e.g., delirium) are hallmarks of NMS, which is thought to result from dopamine receptor D2 blockade in the corpus striatum, spinal cord, and hypothalamus. Although the incidence of NMS has declined since it was first reported, the potential for fatal outcome remains, particularly if providers fail to recognize the symptoms as a new neurologic syndrome and instead interpret them as deterioration of the primary mental health disorder. Once begun, NMS symptoms often progress rapidly, reaching peak severity at around 72 hours. The muscular rigidity and tremors often cause muscle-tissue breakdown and elevated creatine phosphokinase plasma concentrations.[6]

NMS symptoms are similar to those seen in serotonin syndrome (SS); thus, the differential diagnosis involves exclusion. Given the similarity of the conditions, obtaining a complete medication history and event timeline is critical to securing an accurate diagnosis. One distinguishing feature is the specific time course of development. SS typically develops within a few hours after exposure to the causative agent, whereas NMS tends to take longer—often several days—to emerge. Neuroleptics and antipsychotics can cause NMS when administered as single agents; however, the risk increases when they are given concurrently. Numerous drugs can cause NMS, including conventional first-generation antipsychotics (e.g., chlorpromazine and haloperidol) and other drugs with dopamine-antagonist activity (e.g., metoclopramide). Abrupt discontinuation of dopamine agonists such as levodopa can be problematic and may increase the risk of NMS.[6]

The development of NMS is unpredictable; however, the use of conventional antipsychotics with known risk, the concurrent use of multiple risk-bearing agents, and rapid dosage changes are prescribing practices that translate into an overall increased likelihood of developing this drug-induced neurologic disorder.[3,6]

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....